Utah, 2010

Drought in Utah, December 1 to 31, 2010

December 1 to 31, 2010 · NWS GJT · 2 events in 2 counties and zones

Abnormally dry conditions were eased across far northeast Utah during December, but expanded into the southeast corner of the state as La Nina conditions developed.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Abnormally dry conditions were eased across far northeast Utah during December, but expanded into the southeast corner of the state as La Nina conditions developed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 30, 2:50 PM MST, 9 hours 10 minutes earlier.

Area forecast discussion, Nov 30, 2:50 PM MST, 9 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
250 PM MST TUE NOV 30 2010

.SHORT TERM...TONIGHT THROUGH THURSDAY...
CLOUDS WILL INCREASE AND LOWER FROM THE NORTH TONIGHT AS A WEAK
SHORT WAVE PASSES THROUGH THE RIDGE. EXPECT SHOWERS TO INCREASE OVER
THE MTNS ESPECIALLY AFTER MIDNIGHT. SHWRS WILL BE MOST NUMEROUS
OVER THE PARK...GORE AND FLATTOP RANGES WHERE LIGHT SNOW
ACCUMULATIONS OF NEAR 1 INCH ARE EXPECTED. DYNAMICS PRETTY WEAK
WITH THIS SYSTEM AND OROGRAPHICS LIKELY TO BE THE DOMINATE LIFTING
MECHANISM. SHRT WV PASSES TO THE EAST WEDNESDAY WITH A BIT OF
COOLING ALONG OUR NRN BORDER...MAINLY IN THE UPPER LEVELS. LITTLE
AFFECT IS EXPECTED WITH RESPECT TO SMOKE DISPERSAL AS VALLEYS
REMAIN INVERTED. THE ABOVE MENTIONED MTNS WILL SEE AN ADDITIONAL 1-3
INCHES OF SNOW BY LATE AFTERNOON.

HEIGHTS BEGIN TO RISE WEDNESDAY NIGHT AS RIDGE REBUILDS OVER THE
GREAT BASIN AND SHOWERS WILL DIMINISH. THE RIDGE AXIS WILL SHIFT TO
THE EAST THUR AND BECOME CENTERED OVER OUR CWA. THIS WILL BRING DRY
STABLE CONDITIONS AND LIGHT SFC WINDS. THERE WILL BE SOME CLOUDS
ACROSS THE NORTH ALONG WITH MID-LEVEL WARMING WHICH WILL KEEP THE
VALLEYS UNDER INVERSIONS WHICH WILL LIMIT POTENTIAL MAX TEMPS. POOR
SMOKE DISPERSAL IS ALSO EXPECTED.

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
THE LONGWAVE PATTERN HAS UNDERGONE A MAJOR CHANGE WITH THE
LAST WEEK/S BLOCKING RIDGE IN THE GULF OF ALASKA GONE. THESE PERIODS
ARE DOMINATED BY A BROAD MALLEABLE RIDGE OVER THE INTER-MTN WEST.
THIS WILL BRING A WARMING TREND AND MOSTLY DRY CONDITIONS TO THE
FORECAST AREA. SOUTHWEST 700MB/GRADIENT WINDS OF 25-40MPH WILL MIX
ONTO HIGH EXPOSED TERRAIN WHILE THE VALLEYS WILL REMAIN
MOSTLY CAPPED.

AN OPEN PACIFIC DISTURBANCE BRUSHES THE NORTH ON FRIDAY-SATURDAY.
THE ATMOSPHERE REMAINS STABLE WITH JUST A FEW DEGREES C OF COLD
ADVECTION ALOFT. BUT MOISTURE NORTH INCREASES TO 0.5-0.6 INCH PW AND
OROGRAPHICS WILL PROVIDE SOME ADDED LIFT.  HAVE RAISED POPS TO LIKELY
FOR THE MTNS OF NW COLORADO...BUT DON'T EXPECT A LOT OF SNOW
ACCUMULATION OR THE NEED FOR HIGHLIGHTS AT THIS TIME.

THE NEXT STRONGER DISTURBANCE DIGS INTO SAN DIEGO EARLY MONDAY THEN
EJECTS SOUTH OF THE FOUR-CORNERS THROUGH TUESDAY. THERE IS PLENTY OF
TIMING AND PLACEMENT UNCERTAINTY WITH THIS STORM. THE 12Z GFS AND EC
BOTH OPEN THE DISTURBANCE AS IT TRACKS SOUTH OF THE FOUR CORNERS. THE
EC IS A BIT FURTHER SOUTH AND THEREFORE SLOWER. THIS STORM WILL FAVOR
THE SOUTH WITH PRECIP. THE NORTH WILL SEE ONLY LIGHT SNOWFALL IF THE
EC SOLUTION COMES TO PASS.

&&

.AVIATION...
CLOUDS WILL INCREASE AND THICKEN TONIGHT...ESPECIALLY AFTER MIDNIGHT.
THIS WILL CAUSE SOME MOUNTAIN OBSCURATION AND KASE WILL HAVE MVFR
CIGS. SNOW SHOWERS WILL INCREASE AND BECOME MORE WIDESPREAD WEDNESDAY
MAINLY NORTH OF A MTJ-GUC LINE WITH MVFR CONDITIONS BECOMING
WIDESPREAD ALONG WITH LCL IFR CONDITIONS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.
UT...NONE.

&&

SHORT TERM...MC
LONG TERM....JOE
AVIATION.....TGJT
Hazardous weather outlook, Nov 30, 6:00 AM MST, 18 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MST TUE NOV 30 2010

COZ001>014-017>023-UTZ022>025-027>029-011300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MST TUE NOV 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A FEW SNOW SHOWERS WILL DEVELOP LATE TONIGHT OVER THE WESTERN
COLORADO MOUNTAINS FROM THE ASPEN VICINITY AND NORTHWARD.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FAST MOVING WEATHER DISTURBANCE WILL BRING A CHANCE OF SNOW MAINLY
TO THE NORTHERN MOUNTAINS...AND FROM CRAIG TO STEAMBOAT SPRINGS...ON
WEDNESDAY. A COUPLE MORE DISTURBANCES WILL BRING A CHANCE OF SNOW TO
THE MOUNTAINS ON FRIDAY...AND AGAIN EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

TGJT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Eastern Uinta Mountains

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Above normal precipitation across Northeast Utah helped ease the abnormally dry conditions across the region.

Drought, Canyonlands / Natural Bridges

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Canyonlands / Natural Bridges forecast zone
Reported by
Other Federal Agency
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Abnormally dry conditions expanded into a portion of southeast Utah during the month of December.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2010Every state in 2010This day in weather historyWarnings in Utah, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 344600, 344602.